Arizona, 2017

High Wind in Arizona, April 8, 2017

April 8, 2017 · NWS FGZ · 1 event in 1 county or zone

A cold front moving across the Great Basin and Arizona brought windy conditions to much of northern Arizona. High southwest winds hit areas northeast of the White Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A cold front moving across the Great Basin and Arizona brought windy conditions to much of northern Arizona. High southwest winds hit areas northeast of the White Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 8, 3:18 PM MST, 57 minutes earlier.

Area forecast discussion, Apr 8, 3:18 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
318 PM MST Sat Apr 8 2017

.SYNOPSIS...The weak storm system bringing gusty southwest winds,
increased fire danger, and light showers to the region will move
to the east tonight. Lighter winds and dry weather return by late
Sunday, lasting into next week.

&&

.DISCUSSION...The trough responsible for the gusty southwest winds
and showers across the region will quickly move out of the area
tonight. This will lead to diminishing winds and shower activity
across northern Arizona. Behind the cold front, temperatures will
remain cool on Sunday even under ample sunshine.

Quiet weather looks to prevail through a large portion of next
week with dry westerly flow aloft. Temperatures will gradually
warm through the week with the warmest days looking to be Tue-
Thu. Forecasted high temperatures for this time frame are 5 to 10
degrees above normal for this time of year. Winds will follow a
diurnal pattern with breezy southwest winds in the afternoons and
lighter winds at night.

&&

.AVIATION...For the 00Z Package...Southwest winds 20-30G35-40KT are
expected this afternoon and early evening for most northern AZ TAF
locations, weakening gradually after sunset. ISOLD -SHRA are
possible through 04Z, but VFR conditions to generally prevail
otherwise. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Strong southwest winds, isolated showers, and
increasing humidity have developed today with a cold front crossing
the district. However, the humidity will remain low across the
northeastern zones with a Red Flag Warning in effect for elevations
below 7000 feet until 7 PM MST. Expect dry conditions, cooler
temperatures, and lighter west to northwest winds on Sunday, with
temperatures warming to near normal levels by Monday.

Tuesday through Thursday...Dry weather and above normal temperatures
are anticipated during the period. Winds could become strong again
by Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 7 PM
MST this evening FOR AZZ110>114-140.

Wind Advisory until 8 PM MST this evening FOR AZZ004>007-009>017-
039-040.

&&

PUBLIC...TPS
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Apr 8, 3:24 PM MST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
324 PM MST Sat Apr 8 2017

AZZ004>018-037>040-090800-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
324 PM MST Sat Apr 8 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...This Afternoon and Tonight

Gusty southwesterly winds of 20 to 30 mph with gusts from 35 to
45 mph are being observed this afternoon as a weather system moves
through the Great Basin. The strongest winds will occur northeast
of Flagstaff. Winds are expected to diminish through the night.

The strong winds are combining with low relative humidity in the
lower elevations of northeast Arizona to produce critical fire
weather conditions through mid evening. A Red Flag Warning has
been issued for locations below 7000 feet in eastern Coconino and
much of Navajo/Apache counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Expect dry conditions through this period, with less wind.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Little Colorado River Valley in Apache County

When
April 8, 4:15 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The Springerville Airport ASOS reported a peak wind gust of 59 MPH at 425 PM MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689210.